MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN LAG SCREW DRILL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. INTERTAN LAG SCREW DRILL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71674540
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/24/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery the surgeon was performing an intertan on a patient who was on biphosphonates.The bone was extremely hard and the guide wires kept bending and as they hit the hard bone they curved away, when trying to drill for the lag screw the tip of the drill broke of we believe this is because it hit the nail.They removed this nail and replaced the nail with a new one.They left the tip of the drill bit inside the patient and carried on with the intertan.More than 30 minutes delay was reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection confirmed the tip of the lag screw drill broke off.The broken piece was not returned with the device.There are also burrs and gouges in the metal of the device.The product was manufactured in 2015 which suggests it has been in use for some time.The intertan lag screw drill is a reusable device that can be exposed to numerous surgeries; damage from prolonged use and through misuse or rough handling.To avoid compromised performance or damage, it is recommended the device be inspected prior to/after each use and cleaning.A clinical evaluation was conducted and the root cause of the drill bit breaking could have been as suggested, the extremely hard bone.These and procedural issues could have contributed to the breakage of the drill.A review of complaint history on the listed part revealed prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A root cause could not be determined with confidence.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.

Brand Name
INTERTAN LAG SCREW DRILL
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9216073
Report Number1020279-2019-03694
Device Sequence Number2589286
Product Code HSB
UDI-Device Identifier00885556363348
UDI-Public00885556363348
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/28/2025
Device Model Number71674540
Device Catalogue Number71674540
Device Lot Number15FNG0022
Initial Date Received by Manufacturer 09/25/2019
Supplement Date Received by Manufacturer02/09/2020
Initial Report FDA Received Date10/21/2019
Supplement Report FDA Received Date02/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;